Alert archive / South Carolina / Frost Advisories in 2021

Frost Advisory 5, NWS Columbia, SC

November 7, 20216 counties in South Carolina

NWS Columbia, SC issued this frost advisory at Nov 7, 2021, 10:18 PM EST for 6 counties in South Carolina. It took effect at Nov 8, 2021, 3:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2021, 10:18 PM EST (03:18 UTC)
In effect from
Nov 8, 2021, 3:00 AM EST
Expired
Nov 8, 2021, 9:00 AM EST
In force
6 hr
Issued by
NWS Columbia, SC

Counties Chesterfield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 51 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2124 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WWUS72 KCAE 080318
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1018 PM EST Sun Nov 7 2021

SCZ016-020>022-026-115-116-081400-
/O.NEW.KCAE.FR.Y.0005.211108T0800Z-211108T1400Z/
Chesterfield-Newberry-Fairfield-Kershaw-Saluda-Northern Lancaster-
Southern Lancaster-
Including the cities of Cheraw, Pageland, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Saluda, Ridge Spring, 
Indian Land, Lancaster, Elgin, and Lancaster Mill
1018 PM EST Sun Nov 7 2021

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EST MONDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Portions of central South Carolina.

* WHEN...From 3 AM to 9 AM EST Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
843 
WWUS72 KCAE 080856
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
356 AM EST Mon Nov 8 2021

SCZ016-020>022-026-115-116-081400-
/O.CON.KCAE.FR.Y.0005.000000T0000Z-211108T1400Z/
Chesterfield-Newberry-Fairfield-Kershaw-Saluda-Northern Lancaster-
Southern Lancaster-
Including the cities of Cheraw, Pageland, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Saluda, Ridge Spring, 
Indian Land, Lancaster, Elgin, and Lancaster Mill
356 AM EST Mon Nov 8 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Portions of central South Carolina.

* WHEN...Through 9 AM EST.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
346 
WWUS72 KCAE 081352
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
852 AM EST Mon Nov 8 2021

SCZ016-020>022-026-115-116-081500-
/O.EXP.KCAE.FR.Y.0005.000000T0000Z-211108T1400Z/
Chesterfield-Newberry-Fairfield-Kershaw-Saluda-Northern Lancaster-
Southern Lancaster-
Including the cities of Cheraw, Pageland, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Saluda, Ridge Spring, 
Indian Land, Lancaster, Elgin, and Lancaster Mill
852 AM EST Mon Nov 8 2021

...FROST ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING...

Temperatures have warmed into the 40s across the area with frost
conditions ending. As a result, the frost advisory will be allowed
to expire at 9 AM.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this frost advisory went out at Nov 7, 6:59 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Nov 7, 6:59 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
659 PM EST Sun Nov 7 2021

.SYNOPSIS...
High pressure along with mostly clear skies and dry air will
build into the region tonight and dominate through Wednesday.
The next low pressure system will approach Thursday allowing
moisture to return to the area with increasing rain chances
into the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
High pressure will continue building into the region overnight
along with additional dry air. Winds have greatly diminished
with sunset however with the low slowly moving further into the
Atlantic basin expect winds to remain around 5 mph overnight.
With pwat values falling to around one quarter inch overnight
and combined with light winds do not expect fog to develop
except some patchy fog along area lakes and rivers. Overnight
low temperatures will be in upper 30s to around 40. Can not
rule out some patchy frost in a few locations however
widespread formation is not expected due to the combination of
light winds and expected low temperatures.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
The CWA will remain under deep northerly flow, from the surface
up through 250mb, as the interaction between the offshore low
and ridging across the Ohio Valley and central Appalachians
continues. This will continue to reinforce anomalously low
moisture across the region, with PWATs on Monday dropping below
0.25". So despite northerly flow, the combination of clear
skies, abundant solar heating, and subtle downslope
compressional flow will help push temps back above average, in
the low 70's Monday afternoon. Monday night looks to be
generally favorable for radiational cooling, with the only
mildly inhibiting factor being some non-zero surface winds.
Tuesday morning lows will consequently be a few degrees below
average in the upper 30's and low 40's.

Good consensus across guidance in Tuesday being a transitional
day  for the flow pattern aloft, but with little change in the
sensible surface weather. A series of weak upper level
shortwaves will progress quickly across the upper Plains and
Great Lakes and this will help to flatten the ridging across the
eastern US. Consequently the flow aloft will steadily shift to
out of the northwest by Tuesday afternoon. This will further
reinforce low level dry air and downsloping, so afternoon highs
Tuesday will run 5-8 degrees above average. The strongest of
these shortwaves aloft will push through late Tuesday night and
help spread a shield of mid-upper level cloudiness, but no
precip. This will however keep Wednesday morning temps several
degrees warmer than Monday and Tuesday mornings.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A relatively warm and dry Wednesday followed by a more
amplified pattern with better chances for precip late week and
into the weekend.

Consensus is fairly good across blend and ensemble guidance for
Wednesday. Zonal flow dominates aloft and PWATs remain
anomalously low, so another dry and above average temp day
expected. The pattern then begins to change fairly dramatically
Thursday and the rest of the long term. However the surface
level impacts are still somewhat uncertain. The GEFS and EC
members depict a highly active Pacific jet moving onshore across
the Northwest CONUS by late Wednesday and spinning up a broad
area of low pressure across the central US. The CWA will come
under deep southwest flow ahead of this troughiness and moisture
will begin to return. The rate of moisture return and the
strength of any shortwaves riding up the east side of trough
axis are the primary uncertainties on both Thursday and Friday,
but regardless PoPs increase both days. The GEFS members show a
fairly classic mid-latitude cyclone by Friday with the primary
low pressure center shifting east over the Great Lakes and
quickly intensifying. The strength and depth of the associated
cold front, and therefore our impacts, is still uncertain. So
again, PoPs remain elevated into the weekend but exact impacts
are still uncertain. However, with an east coast occluding low-
mid level cyclone strongly suggested across guidance, temps are
expected to be below average over the weekend and into next
week.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR. Dry air advecting into the region, plus boundary layer
wind staying up some, expected to preclude fog.

EXTENDED AVIATION OUTLOOK...No significant impacts to aviation
expected through Wednesday except some late night/early morning
shallow ground fog possible at fog prone AGS and OGB Tue/Wed.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Nov 7, 10:06 AM EST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1006 AM EST Sun Nov 7 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-081515-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
1006 AM EST Sun Nov 7 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in South Carolina, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.